Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Which -if any- antidepressant are you on?

(25 Posts)
KateMiddletonsMum Mon 09-May-11 14:12:23

Off to doctors on Thurs to discuss this.
I'm on sertraline, and I think it's affecting my sex drive as well as feeling generally "meh" or "whatever" about everything. No interest or enthusiasm for anything, not unhappy though, I feel fine. Just "meh".
I just want to feel something!
Anyone else had this?

ilovemyhens Mon 09-May-11 14:37:41

I'm on Citalopram and it's completely changed my outlook on everything. I feel great, have more energy, have my sense of humour back, am more assertive, feel happy and optimistic grin

The only side effect has been feeling tired during the day, so I take it at night now. The sexual side effects from the SSRIs can be difficult to cope with, but they can improve with time and a bit more effort.

You can keep trying them until you find one that helps you. Just don't expect instant results, they take time to get into your system.

KateMiddletonsMum Mon 09-May-11 18:24:14

Thank you. I've been on it for 5 years (on and off, but more on than off) I think it may be time for a change!
Which ones aren't SSRI's?

edwardsbella Mon 09-May-11 18:34:13

im on 15 mg mirtazapine down from 45mg ,gonna give these up soon ,they do seem to affect sex drive

GrownUpNow Mon 09-May-11 18:36:39

I'm on Seroxat (paroxetine) for GAD and OCD. It has really helped with that, and lifted my mood (which I hadn't realised was down) and given me some real motivation. I don't have sex at the moment anyway, so I couldn't say I've noticed a decrease in drive, but I have always thought that the less you have, the less you want to have, so it could be that, or it could be that low mood is decreasing it, or tiredness, or perhaps you need to change medication.

I do have a friend who says Fluoxetine has made having an orgasm more difficult, and my ex on citalopram couldn't maintain an erection. But I think individuals have different reactions and nobody can predict yours. If it is really bothering you, I'd speak to my GP.

GrownUpNow Mon 09-May-11 18:37:54

Or you could speak to your GP. blush

KateMiddletonsMum Mon 09-May-11 19:11:21

Ooh thank you for replies!
I'm going to have a look into non SSRI'S, and their effect on sex drive.
You're quite right that I don't really have one now (no sex drive = no sex life in our house!)

ilovemyhens Mon 09-May-11 19:13:59

I don't think the non SSRIs are any different tbh sad They all seem to have this side effect.

Apparently, Escitalopram is supposed to be the best in this department. It's related to Citalopram, but is slightly different somehow.

KurriKurri Mon 09-May-11 19:15:30

I'm on citalopram, - (40mg) when I was on this dose before, I found it harder to orgasm and lost sex drive, so GP reduced the dose, but have recently been feeling more down so he's increased it again. At the moment I'm happy to swap feeling better mentally for orgasms - but may change my mind after a few months smile But having road tested the new dose (so to speak - sorry if TMI) sex was in working order - so maybe I'm more used to the drug having been on it longer now.

It might just be a case of try something different and see, and keep up a good dialogue with your GP.

shesparkles Mon 09-May-11 19:19:09

I take 375mg Venlafaxine daily, for depression and anxiety, I've been on it for about 8 years. It's let me lead a normal life, but there is a physical dependancy on it sad which is pretty well documented on t'internet

Actually I don't care if I'm on it for life, it lets me be "normal"-whatever that is!grin

Pixielovescake Mon 09-May-11 19:23:53

Prozac here. Much harder to achieve orgasm and less sex drive. Makes me sad too but i dont want to switch right now. Im thinking about it for the future though. Any of them that dont do this out of interest ?

statueofliberty Mon 09-May-11 19:29:53

First time I've ever posted,bit scared! I've been on citralopram 40mg for a year now,had depression on and off for ten years, it has been like a light switching on. Suits me and no side effects,only one that has.

GwendolineMaryLacey Mon 09-May-11 19:32:56

I was on Citalopram (40mg) and loved it. Got it for bad PND but as soon as it had an effect it was obvious I should have been on it for years before. Came off it to TTC and am now pg but I suspect I'll be back on it at some point. I found life much much easier to deal with when I was on it. No side effects and all my anger just disappeared.

mummysfunny Mon 09-May-11 19:34:44

Im on 25mg of Amitriptyline once a day for chronic pain rather than depression. It numbs the nerve endings where i get the majority of my pain from. It makes me very thisty and quite dopey (more so than usual!) but apart from that no other side effects, I guess this is down to the relatively low dosage.

mummysfunny Mon 09-May-11 19:35:59

erm sorry OP not helpful!

KateMiddletonsMum Mon 09-May-11 19:37:07

I'm just wondering if St John's Wort would work instead of SSRI's? (on the sex drive situation anyhow)

IslandMoose Tue 10-May-11 16:40:51

I'm another venlafaxine user (75mg per day), which is an SNRI. Sex drive is fine, so if your problems are treatable with venlafaxine (e.g. anxiety-related) then this might be an option?

lazydog Tue 10-May-11 17:04:51

Not on anything anymore, but was on 150mg venlafaxine/Effexor for PND after DS2 (took it for a couple of years) and as IslandMoose has said, it didn't have that side effect for me, either.

KateMiddletonsMum Tue 10-May-11 17:21:08

Thank you, I will have a look into that one smile

TruthSweet Tue 10-May-11 18:13:00

I'm on 100mg of sertraline (and I take Lamotrigine for seizures) but have no side effects from either so I count my lucky stars!

FourArms Tue 10-May-11 18:20:48

I'm on 50mg of sertraline too and have exactly the same side effects as you. sad Sounds like it might be worth a chat with my GP about a change.

kizzie Wed 11-May-11 10:57:21

thanks for starting this - as someone who has been on (different) long term ad's since pnd its good to read about others experiences. hope you find good solution.

KateMiddletonsMum Wed 11-May-11 13:53:05

Welcome! It's interesting finding out the affects these drugs have on us.

KateMiddletonsMum Tue 24-May-11 21:12:21

Just an update for you.
I've decided to stop taking the sertraline (discussed with GP) and shit, man, I'm getting the weirdest withdrawal symptoms. I've googled it and it's called SSRI withdrawal syndrome, and I'm getting all the brain zaps, shudders and everything!!
Now. The cure, so I've read, is to take fluoxetine for a short while then reduce that one, this should stop the SSRI withdrawals. I am not really willing to take any more drugs.
Or I could start St John's Wort, but has the sertraline left my system? As that would have an adverse effect.
Or I could have a herbal cigarette! (Seems easiest option but am not sure that would really be "me")

hoochymama1 Sat 09-Jul-11 09:31:00

Just to mention my experiences. Was on Sertraline 100mg for 7 months. End of April, went down to 50mg then a month later to none at all( With GP advice). Had awful brain shocks, nausea, vertigo, twitchies, insomnia. Feel now lots better, and the depression has not returned either- it was related to bad life events.
Saying that I've put in lots of good stuff like exercise, sleep hygiene, change of career etc. Also put on 2 stone!
I think the half life of these drugs is long, and a GP friend told me that physical withdrawal symptoms mean the drug is still in your system and therefore is still having a good psychological effect.
Saying all this, if I started getting depressed again I'd be back on them like a shot, as they literally saved my life.
So brill to read of other peoples experiences.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now